Missouri, 2018Damaging Wind in Missouri, June 20, 2018
June 20, 2018 · NWS LSX · 1 event in 1 county or zone
A cold front moved through the region triggering showers and thunderstorms. One of the storms produced damaging winds in Shelby County, Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the region triggering showers and thunderstorms. One of the storms produced damaging winds in Shelby County, Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 20, 2:41 PM CST, 3 minutes earlier.
Area forecast discussion, Jun 20, 2:41 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
341 PM CDT Wed Jun 20 2018
.SHORT TERM... (Through Late Thursday Afternoon)
Issued at 230 PM CDT Wed Jun 20 2018
Atypical June setup with upper low currently over nern NEB.
Thunderstorms have developed ahead of a cdfnt across north central
MO stretching swwd to SW MO. This front will move east slightly
this evening before stalling until a reinforcing cdfnt pushes into
the area. As the nearly stacked low approaches, the cdfnt will
slowly push thru the area. The cdfnt is expected to be roughly
from KIJX to KSTL to KFAM around 18z Thurs and continue to push
thru the CWA during the afternoon.
Expect the broken line of TSRA to continue to slowly move east
into the area, as well as area of SHRA further SE. These storms
are expected to diminish late this evening, before redeveloping
and moving out of the area during the pre-dawn hours.
Thunderstorm development on Thurs will largely depend on the
location of the cdfnt. Believe the best coverage during the late
morning and into early afternoon will be across ern portions of
the CWA, ahead of the cdfnt. Another area of showers with isod to
sct thunder is expected with the low as it approaches the area.
With the setup expected, believe there will be a threat of low-
topped supercells on Thurs afternoon. Looks like two areas
possible, one across SW IL, but another area will be possible
across nrn MO into west central IL along the occluded front. Mdls
are suggesting to around 1000 J/kg of MUCAPE associated with the
occluded fnt. This setup will need to be monitored for future
updates as the system evolves and details of frontal location
become more confident.
As for temps, have trended twd the warmer guidance ahead of the
expected front location, with much cooler temps behind given the
expected precip and cloud cover.
Tilly
.LONG TERM... (Thursday through Tuesday)
Issued at 340 AM CDT Wed Jun 20 2018
The upper LO will continue tracking slowly southeastward, into
northern MO by late Thursday afternoon, thru the STL metro area
Friday morning and into southeastern IL by late Friday afternoon.
This will be a primary driver of our weather for this time period,
with generally high PoPs (peaking during the afternoon and early
evening) and an even cooler stretch of daytime temperatures.
While severe thunderstorm potential will be low Thursday and Friday
with low CAPE (less 1000 J/kg MLCAPE) for this time of year, shear
will be bit higher thanks to mechanical mixing around the upper LO
and adding in enhanced cyclonic flow, potential for cold air funnels
does appear to be higher for those days and could be the main severe
threat, such as it is.
In the wake of the upper LO passing to our east, the surface cold
front should finally make its push thru our region and settle just
to our south for the weekend. A zonal flow is expected to exist
aloft and will continue to shuffle along upper level disturbances to
maintain a steady rain threat for the weekend, but mainly in
southern MO.
Already by early next week, the upper RIDGE will begin to re-assert
itself into the central CONUS to remind us that we are now
officially in astronomical summer, with another round of showers and
thunderstorms expected as a surface warm front moves thru at this
time.
Thanks to an upper LO sliding thru Thursday and Friday and being on
the cool side of a front for much of the upcoming weekend, look for
daytime max temps to be at or...wait for it...BELOW AVERAGE...thru
the weekend with a return to above average temps for early next
week.
TES
&&
.AVIATION... (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1230 PM CDT Wed Jun 20 2018
Isod TSRA have developed across the region early this afternoon.
Coverage will continue to increase thru the afternoon hours. The
best chances, and what the TAFs focus on, will be what is expected
to be a broken line of storms ahead of an approaching cdfnt late
this afternoon and into the early evening hours. A second brief
round of storms is expected late tonight at KUIN/KSUS/KCPS.
Redevelopment is expected again Thurs morning along the front.
However, at this time, this redevelopment is expected to be east
of the terminals. Otherwise, moisture transport into the region is
expected to support MVFR cigs late tonight into Thurs morning.
Some uncertainty remains and going cig forecast may be too high.
SPECIFICS FOR KSTL: TSRA coverage is expected to continue to
increase thru the afternoon hours. Best chances for TSRA is early
this evening, however, brief impacts earlier from storms is also
possible. Otherwise, expect MVFR cigs to move into the region
later tonight and shud lift Thurs morning.
Tilly
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 72 85 65 78 / 60 60 50 60
Quincy 67 77 63 75 / 80 60 40 50
Columbia 67 77 61 75 / 80 60 40 40
Jefferson City 68 78 62 76 / 80 60 40 40
Salem 69 84 64 78 / 60 70 60 60
Farmington 68 83 62 77 / 50 60 40 50
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jun 20, 3:00 AM CST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
400 AM CDT Wed Jun 20 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
400 AM CDT Wed Jun 20 2018
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and Tonight
Thunderstorms will be likely for most areas, mainly during the
late afternoon and evening hours. Isolated severe storms will also
be possible during this time, mainly during the afternoon and
early evening hours, with damaging winds the primary threat, but
large hail will also be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a chance for thunderstorms across at least a portion of
the area each day. Isolated severe storms will be possible
Thursday afternoon and early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed during the afternoon and early
evening hours.
TES
In the hours before
Local storm report, Jun 20, 1:32 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
232 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM FLOOD MAPLEWOOD 38.62N 90.33W
06/19/2018 ST. LOUIS MO BROADCAST MEDIA
LACLEDE STATION ROAD AND ADJACENT PARKING
LOTS FLOODED LIKELY DUE TO FLOODWATERS FROM
HAMPTON BRANCH. TIME ESTIMATED FROM PICTURES
AND RADAR IMAGERY.
&&
JPGThunderstorm Wind, Shelby
- When
- June 20, 2:44 PM CST
- Where
- Shelby County, 2.18 mi SSE of Kellerville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.792, -92.130
Thunderstorm winds blew the roof off of a machine shed. Some pieces of the roof were blown 200 yards away into the nearby cornfield. This occurred about two miles south of Kellerville, MO.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Pennsylvania, June 20 to 21, 20181 injured · $13 million · 19 events
- Tornadoes and Flash Flooding in Iowa, June 20 to 21, 2018$1.4 million · EF0 · 32 events
- Flooding in Iowa, June 20 to 30, 2018$2.3 million · 9 events
- Damaging Winds and Lightning Strikes in North Carolina, June 20, 2018$186,000 · 50 kt wind · 10 events
- Flash Flood and Damaging Winds in Illinois, June 20 to 21, 2018$55,000 · 52 kt wind · 3 events
- Damaging Winds in Texas, June 20, 2018$32,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in North Carolina, June 20, 2018$27,000 · 50 kt wind · 6 events
- Damaging Winds in Virginia, June 20, 2018$19,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kansas, June 20, 20181 in hail · 13 events
- Hail in New Mexico, June 20 to 21, 20181 injured · $6,000 · 1.5 in hail · 5 events
- Damaging Wind in Ohio, June 20, 2018$15,000 · 65 kt wind · 1 event
- Tornado and Flash Flood in Iowa, June 20, 2018EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767511.